North Carolina, 2016Damaging Winds in North Carolina, July 5, 2016
July 5, 2016 · NWS MHX · 2 events in 2 counties and zones
An upper level disturbance in combination with very unstable air led to scattered thunderstorms during the evening of July 5th 2016 across eastern North Carolina. A couple of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in combination with very unstable air led to scattered thunderstorms during the evening of July 5th 2016 across eastern North Carolina. A couple of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 5, 3:16 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 5, 3:16 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
416 PM EDT TUE JUL 5 2016
.SYNOPSIS...
A piedmont trough will persist through the end of the week while
Bermuda high pressure remains centered offshore. A weak cold front
is forecast to move into the area late this weekend into early
next week.
&&
.NEAR TERM /Through Tonight/...
As of 330 PM Tue...Stiflingly hot and humid conditions this
afternoon with widespread 105-110 degree heat indices. Will let
current heat advisory ride until 7pm, whereafter values should
drop below 100.
For this evening, iso/sct tsra will advect into E NC from the N
and W as subtle shortwave migrates eastward from the western
Carolinas. Best chances will be across northern 1/2 of the FA.
Activity should start to weaken later this evening with loss of
insolation and will drop pops to 20 by midnight.
Low temps warm and muggy once again with mid 70s inland to upper
70s/near 80 on the coast.
&&
.SHORT TERM /Wednesday/...
As of 330 PM Tue...Low level thickness vals slightly lower on
Wednesday, and TD vals will be a bit lower as well with more of a
WSW flow allowing for better mixing. Think heat indices will be
more marginal for coastal plains counties, though may reach 105 or
higher once again for eastern zones minus the OBX. Will let later
shifts reevaluate. Convective potential will be dictated by any
boundaries from previous convection as well as more short wave
energy moving in from the west during the afternoon. Think the
morning will be dry though iso/sct convection develops once again
after around 18Z. Best chances again look to be across the
northern portions of the FA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tuesday...The global models continue to indicate
generally zonal flow aloft with occasional low amplitude shortwave
troughs moving through the flow aloft through this week while a
flat upper ridge will remain centered across the deep south and
Gulf of Mexico. An extended period of hot and humid weather will
be the main story through at least Saturday. The heat and humidity
will combine to produce an unstable airmass across the region
leading to the threat of typical summertime mainly
afternoon/evening isolated/scattered showers and thunderstorms.
Wednesday night through Thursday...Only significant change was to
increase POPs to 30/40% Wed evening with all models indicating a
decent short wave moving in from west, with a threat of at least
scattered convective coverage. Another weaker short wave progged
into area Thursday afternoon and evening and kept previous
forecast POPs of 20% coast and 30% inland.
Main issue will be continued heat and humidity with max temps
Thursday 92-96 inland of coast but extending over northern OBX
with southwest winds. Latest guidance is indicating slightly
lower dew points for coastal plains Thursday afternoon with heat
indices mainly 100-104 there with more widespread 105-109 along
and east of Hwy 17, and another Heat Advisory may be needed for
that area.
Friday through Saturday...Still looking that this period may be
on the drier side as low level flow becomes WSW or W with only
isolated convective chances interior with dry on the coast.
Temps/TD's will still be oppressive with heat indices likely
approaching or exceeding 105 degrees.
Sunday through Tuesday...Models continue to indicate a break in
the hotter temps with an upper trough moving across Great Lakes
into New England. This will allow a cold front to push in from
north Sunday and stall across the area Monday and Tuesday. Temps
will be warm again Sunday but with lower dew points, thus heat
indices mainly less than 100. Temps Monday and Tuesday near normal
with highs near 90 and lows in low-mid 70s. Scattered convective
threat through period with slightly higher POPs for Monday and
Tuesday with front stalled across area.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18z Wednesday/...
As of 335 PM Tue...Predominant VFR conditions expected through
the TAF period. Sct/Iso convection will move in from the west this
evening, and have a VCSH metnion after 22Z. Will not include
thunder in TAFs attm as areal coverage is questionable. Any
showers/thunderstorms should diminish with loss of daytime heating
by midnight. Very moist boundary layer tonight so low fog/stratus
not completely out of the question, though winds look to remain
above 4 kts so will not inlude in the TAFs attm. Repeat
performance on Wednesday with light WSW winds and mostly
sunny/partly cloudy skies with just a small chance of storms later
in the afternoon.
Long Term /Wednesday night through Sunday/...
As of 330 PM Tuesday...The pattern will be dominated by the
Bermuda high offshore with a lee trough inland producing
predominately WSW winds 5-15 KT and typical summertime mainly
afternoon evening isolated/scattered showers/storms each day with
brief periods of sub VFR conditions possible. Best chance of more
organized convective activity will be Wednesday evening, Thursday
afternoon/evening and then late Sunday. Patchy fog/stratus will
be possible each overnight especially in locations that receive
rainfall, otherwise VFR conditions are expected.
&&
.MARINE...
Short Term /Through Wednesday/...
As of 340 PM Tue...SW winds will remain 15-25 kt into early this
evening, maintaining seas of 5-7 ft for the outer portions of the
coastal waters south of Oregon Inlet, 3-5 ft north. The tightening
southwesterly pressure gradient will diminish late tonight with
seas expected to subside below 6 ft by sunrise Wednesday morning.
No change to current Small Craft Advisories for the coastal waters
south of Oregon Inlet and the Pamlico Sound, which are in effect
until late tonight. SW winds should remain below 20 kts on Wed so
no SCA anticipated at this time.
Long Term /Wednesday night through Sunday/...
As of 330 PM Tuesday...Typical Bermuda high/inland trough pattern
will produce prevailing southwest winds mainly 10-15 KT through
Saturday night. Models continue to indicate slightly tighter
pressure gradient will result in speeds of 15-20 KT for southern
and central waters Wednesday evening, Thursday evening and
Saturday evenig inti Saturday night. Weak cold front expected to
push in from north Sunday with wind shift to northeast and east
for at least northern waters late.
Prevailing southwest winds will generally produce seas 2-4 feet
during period. Wave guidance does indicate heights to 5 feet outer
southern and central waters late Thursday, and 5-6 feet Saturday
night.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ029-044>047-
079>081-090>095-098-103.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ135.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ152-154-
156-158.
&&
SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/TLHazardous weather outlook, Jul 5, 3:08 AM EST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT TUE JUL 5 2016
NCZ029-044>047-079>081-090>094-060815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
408 AM EDT TUE JUL 5 2016
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED FOR
MUCH OF THIS WEEK AS A PROLONGED PERIOD OF HOT AND HUMID WEATHER
IS EXPECTED. HEAT ADVISORIES MAY BE NEEDED ESPECIALLY FOR MID TO
LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-060815-
OUTER BANKS DARE-OUTER BANKS HYDE-
408 AM EDT TUE JUL 5 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
THE COMBINATION OF HIGH HEAT AND HUMIDITY WILL PRODUCE HEAT INDEX
VALUES BETWEEN 100 AND 103 DEGREES ACROSS THE OUTER BANKS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED FOR
MUCH OF THIS WEEK AS A PROLONGED PERIOD OF HOT AND HUMID WEATHER
IS EXPECTED. HEAT ADVISORIES MAY BE NEEDED ESPECIALLY FOR MID TO
LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-098-060815-
CARTERET-ONSLOW-
408 AM EDT TUE JUL 5 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED FOR
MUCH OF THIS WEEK AS A PROLONGED PERIOD OF HOT AND HUMID WEATHER
IS EXPECTED. HEAT ADVISORIES MAY BE NEEDED ESPECIALLY FOR MID TO
LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 5:41 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
641 PM EDT TUE JUL 5 2016
NCZ029-044-079-080-052330-
BEAUFORT-GREENE-PITT-MARTIN-
641 PM EDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BEAUFORT...NORTH CENTRAL GREENE...MARTIN AND NORTHERN PITT
COUNTIES...
AT 636 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WINDSOR TO 9 MILES
NORTHEAST OF ROCKY MOUNT TO 7 MILES EAST OF WILSON TO NEAR FARMVILLE.
MOVEMENT WAS EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WILLIAMSTON...FARMVILLE...ROBERSONVILLE...PITT GREENVILLE
AIRPORT...DOWDY FICKLEN STADIUM...EAST CAROLINA UNIVERSITY...GRIMESLAND...
FOUNTAIN...SIMPSON...HAMILTON...OAK CITY...PARMELE...EVERETTS...FALKLAND...
HASSELL AND BEARGRASS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3606 7732 3601 7721 3595 7720 3593 7719
3593 7703 3586 7704 3586 7701 3585 7701
3585 7702 3564 7711 3556 7711 3557 7759
3563 7773 3576 7752 3580 7747 3582 7735
3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2236Z 279DEG 19KT 3609 7698 3602 7765 3570 7780 3563
7753
JBMThunderstorm Wind, Washington
- When
- July 5, 7:05 PM EST
- Where
- Washington County, 0.69 mi N of Mt Tabor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.880, -76.620
Strong winds blew down several trees across Highway 99 near Roper.
Thunderstorm Wind, Craven
- When
- July 5, 8:14 PM EST
- Where
- Craven County, 0.69 mi N of Granthams
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -77.020
Strong winds blew down a tree that fell on a vehicle near James City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635696, 635697.